Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 31, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 26, 2020, 3:34 AM CDT for Crawford County, Grant County, Wisconsin; Clayton County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2020, 3:34 AM CDT (08:34 UTC)
- Expired
- Jun 26, 2020, 4:02 AM CDT
- In force
- 28 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clayton County, IA, Crawford County, WI, Grant County, WI
The radar
The La Crosse radar (KARX), 107 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2258 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WUUS53 KARX 260834
SVRARX
IAC043-WIC023-043-260915-
/O.NEW.KARX.SV.W.0031.200626T0834Z-200626T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
334 AM CDT Fri Jun 26 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Clayton County in northeastern Iowa...
West central Grant County in southwestern Wisconsin...
Southwestern Crawford County in southwestern Wisconsin...
* Until 415 AM CDT.
* At 334 AM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Postville to Edgewood, moving east
at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Severe thunderstorms will be near...
Monona and Farmersburg around 345 AM CDT.
Colesburg around 350 AM CDT.
McGregor and Marquette around 405 AM CDT.
Prairie Du Chien and Cassville around 410 AM CDT.
Other locations impacted by these severe thunderstorms include
Mederville, Giard, Turkey River, Bixby State Park, Highway 13 And
County C 24, Fairview and Bridgeport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4308 9155 4308 9099 4265 9090 4264 9128
4264 9147
TIME...MOT...LOC 0834Z 264DEG 30KT 4300 9153 4264 9138
HAIL...1.00IN
WIND...<50MPH
$$
Kurz2 follow-up statements
739 WWUS53 KARX 260848 SVSARX Severe Weather Statement National Weather Service La Crosse WI 348 AM CDT Fri Jun 26 2020 WIC023-260857- /O.CAN.KARX.SV.W.0031.000000T0000Z-200626T0915Z/ Crawford WI- 348 AM CDT Fri Jun 26 2020 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CRAWFORD COUNTY IS CANCELLED... The storms which prompted the warning have weakened. Therefore, the warning has been cancelled. LAT...LON 4297 9135 4302 9098 4265 9090 4264 9130 TIME...MOT...LOC 0847Z 271DEG 32KT 4295 9132 4266 9122 $$ IAC043-WIC043-260915- /O.CON.KARX.SV.W.0031.000000T0000Z-200626T0915Z/ Clayton IA-Grant WI- 348 AM CDT Fri Jun 26 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR EASTERN CLAYTON AND WEST CENTRAL GRANT COUNTIES... At 347 AM CDT, severe thunderstorms were located along a line extending from near Farmersburg to Colesburg, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Guttenberg, Cassville, Garnavillo, Colesburg, Bridgeport, Glen Haven, Bagley, Patch Grove, North Buena Vista, Garber, Osterdock, Clayton, Elkport, Millville, Camp C.S. Klaus, Turkey River, Fairview, Nelson Dewey State Park, National and J Wood Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4297 9135 4302 9098 4265 9090 4264 9130 TIME...MOT...LOC 0847Z 271DEG 32KT 4295 9132 4266 9122 HAIL...1.00IN WIND...<50MPH $$ Kurz
937
WWUS53 KARX 260902
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
402 AM CDT Fri Jun 26 2020
IAC043-WIC043-260911-
/O.CAN.KARX.SV.W.0031.000000T0000Z-200626T0915Z/
Clayton IA-Grant WI-
402 AM CDT Fri Jun 26 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAYTON AND WEST
CENTRAL GRANT COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4297 9135 4302 9098 4265 9090 4264 9130
TIME...MOT...LOC 0857Z 264DEG 30KT 4296 9120 4267 9110
$$
KurzWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:07 AM CDT, 27 minutes earlier.
Area forecast discussion, Jun 26, 3:07 AM CDT, 27 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 307 AM CDT Fri Jun 26 2020 .SHORT TERM...(Today and tonight) Issued at 305 AM CDT Fri Jun 26 2020 At 2 AM, a band of showers and storms extended from Rochester to Nashua Iowa. This band was associated with a shortwave trough. The meso models are not handling this system well. With zonal winds aloft, this system should continue to move east and southeast through the remainder of the overnight hours. With the 0-6 km shear favorable for supercells, we will have to watch out for the potential of hail and maybe some damaging wind between now and daybreak. Further to the west across southwest Minnesota and northwest Iowa, a MCS was moving east toward the area. Warm air advection on the leading edge of this system and along the warm front has resulted in a line of storms. These storms will move through the area from daybreak through noon. While there will favorable deep shear, the instability is generally less than 1K J/kg, so the severe weather threat for both of these systems this morning looks to be low. Still a lot of questions on the severe weather threat with the next round of convection which will be moving through the area between noon and 6 PM this afternoon. While the meso models have differing solutions and timing on how this convection will develop, there is general agreement that there will be enough time for the atmosphere to recover between the departing convection this morning, and the afternoon convection. Mixed-layer CAPES range from 1500 to 2500 J/kg. The main question is how much 0-1 km and 0-3 km shear will be available across the area. This will be dependent upon an 850 to 700 mb speed max. Even this close to the event, there is significant differences on how strong the winds will be with this speed maximum in our area. The NAM has 40 to 50 knots of winds. Meanwhile, the GFS is only around 20 knots. Some of this is a result of some timing differences between this feature. These differences greatly impact the 0-1 km and 0-3 km shear. Another difference is how the meso models are handling their cold pool development. Some suggest that this occur across northeast Iowa and southwest Wisconsin. Others have this occurring more to our east and south. Due to this, there remains much uncertainty on the convection during this time period. If severe weather does materialize, it would likely start out as a wind and hail threat and then evolve more into a wind and maybe a QLCS tornado threat. The main question is where. As stated earlier, this will depend a lot on how strong the 0-1 km shear is able to increase this afternoon. As a result, the severe weather threat is rather conditional at this time. .LONG TERM...(Saturday through Thursday) Issued at 305 AM CDT Fri Jun 26 2020 A summerlike pattern develops heading into the weekend behind the departing cold front. As a deepening upper low comes ashore the Pacific Northwest, ridging over the Northern Plains will amplify while sliding into the Upper Mississippi Valley by Sunday. Ridge amplification continues through the first half of next week with a blocking pattern taking shape over the region. This will lead to a gradual warmup as 850mb temps slowly climb to near 20C by Monday night. Forecast highs next week will climb through the 80s, likely around 90 in a few spots. Along with the heat will come rather humid conditions as dewpoints pool in the mid 60s to lower 70s. A weak, sheared out vort max will drop south from the I-90 corridor on Saturday. With higher PWATs >1" residing out ahead of this feature, there's a small chance our far south could be brushed by a shower or storm Saturday afternoon. Otherwise most areas will stay dry Saturday and Saturday night courtesy of high pressure. Return flow developing behind the departing high on Sunday will pump increasing moisture into the region. Combined with a couple shortwaves and warm air advection, that will bring returning chances of showers and storms. Much of the area will likely remain dry on Sunday as the higher rain chances won't arrive until a stronger shortwave's arrival Sunday night. Surface high pressure and comparatively lower PWATs anchored over the Great Lakes region should keep focus for periodic shower/storm chances early next week generally near and west of the Mississippi River, where moisture/instability will be highest as evidenced by pooling of higher theta-e. By Thursday an advancing cold front is progged to push eastward through the forecast area. While extended forecast has broad-brushed rain chances nearly every period next week, am not expecting the week to be a washout for any given location. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1100 PM CDT Thu Jun 25 2020 Cigs: high/mid vfr clouds will be on the increase overnight, with a lowering deck then Fri. How low is in question, with some suggestions that cigs could dip into MVFR for a few hours. Will stick with VFR for now. WX/vsby: challenging shra/ts forecast with mixed messages in the short term models - timing/placment of convection. What they do agree upon is a good shot for pcpn to impact the TAF sites during the overnight period through Fri morning. Threat start to shift more south/east in the afternoon-evening. Expect refinements to the forecast as confidence increases in the details. Winds: lighter side tonight from south/southeast, picking up a bit and gradually shifting to the west/northwest with the passage of the sfc front in the afternoon. Higher gusts with any thunderstorms, especially Fri afternoon/eve. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Boyne LONG TERM...Kurz AVIATION...Rieck
Hazardous weather outlook, Jun 26, 3:04 AM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 304 AM CDT Fri Jun 26 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-271100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 304 AM CDT Fri Jun 26 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. Lightning and small hail will be the primary threats with storms that develop this morning. Another round of storms this afternoon into early evening may pose a threat for severe weather roughly between noon and 6 PM, especially across northeast Iowa and southwest Wisconsin. Damaging winds and heavy rainfall will be the main threats with this round of storms, but isolated hail and tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic storm chances will return Sunday and continue through Thursday. The probability of organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz/Boyne
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 4:05 AM CDT | Special Weather Statement | ARX | Grant | 40 min |
| Jun 26, 9:14 AM CDT | Special Weather Statement | ARX | Grant | 31 min |
| Jun 26, 9:46 AM CDT | Special Weather Statement | ARX | Grant | 44 min |
| Jun 26, 3:14 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 46 min |
| Jun 26, 4:24 PM CDT | Special Weather Statement | ARX | Grant | 36 min |
| Jun 26, 12:12 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 33 min |
| Jun 26, 12:29 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 46 min |
| Jun 26, 1:16 PM CDT | Special Weather Statement | ARX | Chickasaw, Howard, Winneshiek | 44 min |
| Jun 26, 1:24 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Winneshiek | 36 min |
| Jun 26, 1:57 PM CDT | Special Weather Statement | ARX | Fayette | 48 min |
| Jun 26, 2:40 PM CDT | Special Weather Statement | ARX | Allamakee, Clayton, Fayette | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.